Georgia, 2016Tornado in Georgia, July 22, 2016
July 22, 2016 · NWS CHS · 1 event in 1 county or zone
Warm and moist conditions with very light low level winds created an environment supportive of waterspouts along the southeast South Carolina and southeast Georgia coast. A few showers and thunderstorms developed over the coastal waters in the morning and spawned several reports of waterspouts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist conditions with very light low level winds created an environment supportive of waterspouts along the southeast South Carolina and southeast Georgia coast. A few showers and thunderstorms developed over the coastal waters in the morning and spawned several reports of waterspouts. One waterspout developed within a nearby sound of Chatham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 9:32 AM EST, 38 minutes earlier.
Area forecast discussion, Jul 22, 9:32 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1032 AM EDT FRI JUL 22 2016
.SYNOPSIS...
High pressure will gradually shift offshore and persist through
much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late this morning: Land areas have remained dry while scattered
showers/thunderstorms have the coastal waters have spawned a few
reports of waterspouts off the Beaufort County coast. This
activity is diminishing and focus for the rest of the day will
turn inland. Aloft, water vapor imagery shows the region being on
the far eastern extent of the large ridge and associated
anticyclone centered over the plains and the lee of the Rockies.
The prevailing flow aloft is north to northeast and a large area
of NVA is covering much of the southeast coast. There is some very
weak shortwave energy upstream, but nothing that looks overly
significant. The weak surface pressure pattern will prevail and
feature a mainly light onshore southerly flow. The main question
for the day concerns convective coverage. Modifying the 12z KCHS
RAOB shows the potential for around 2000 J/kg of CAPE with typical
mid level lapse rates and 500 mb temperatures for this time of
year. There is plentiful dry air, and DCAPE values could be as
high as 1500 J/kg this afternoon. Hi-res models are very
unimpressive and mainly show isolated weak activity along the sea
breeze this afternoon. Given that there doesn't appear to be a
strong cap or anything to prevent convection all together, have
expanded the slight chance POP to include the entire coast.
Coverage will not be high but given the high DCAPE values and
large separation between the freezing level and the wet bulb zero
height, it's not out of the question to see a strong to marginally
severe storm. Damaging winds would be the main impact to watch
for. Otherwise, expect highs in the low to mid 90s with heat
indices 100-105 at times.
Tonight: Any lingering showers or thunderstorms will diminish
early with dry conditions overnight. Temps should bottom out in
the lower to mid 70s inland and near 80 at the coast.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
The surface pattern will remain fairly stagnant through the
period, with the primary features being Atlantic high pressure and
a trough of low pressure situated inland. Aloft, upper ridging
will weaken late Saturday into Sunday as a cutoff low and
associated vort max shifts west across far southeast Georgia and
the Florida Panhandle. On Monday, the ridge will briefly rebuild
before shortwave energy moves into the Great Lakes region.
Precipitation chances will largely be diurnally driven, primarily
originating from the sea breeze or convergence along the piedmont
trough. Organized severe threat looks low given weak deep layered
shear, however isolated severe storms are possible especially where
boundary interactions occur.
High temperatures forecast to be a couple degrees above normal,
mainly in the mid to upper 90s away from the immediate coast. Heat
indices forecast to stay below the local heat advisory criteria of
110, peaking around 105-107. Lows in the mid/upper 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The forecast area will remain on the western periphery of Atlantic
high pressure while a piedmont trough sits inland. A weak front will
approach from the northwest mid week but will likely stall and
eventually dissipate before reaching the local area. Fairly typical
summertime PoP scheme, with shower and thunderstorm coverage peaking
in the afternoon/evening when instability is greatest. Temperatures
forecast to be at or a couple degrees above normal through the
period.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Mostly VFR with a low risk from showers/thunderstorms mainly this
afternoon as the sea breeze pushes inland.
Extended Aviation Outlook: Brief flight restrictions possible with
afternoon showers/thunderstorms. Otherwise, VFR conditions
expected.
&&
.MARINE...
Today and Tonight: A weak pressure gradient expected to prevail
with high pressure in control. Variable winds will become
south/southeast today and then south/southwest tonight, possibly
increasing a tad due to nocturnal surging, although remaining 15
knots or less. Seas will mainly range from 2-3 feet, highest
toward the Gulf Stream, but up to 4 feet well off the GA coast
this morning. Conditions appear favorable again this morning for
waterspouts associated with any cumulus cloud lines that develop.
Saturday through Wednesday: Atlantic high pressure will prevail
through the period while a piedmont trough persists inland.
South/southwest winds will generally be 15 knots or less, peaking in
the afternoon with the sea breeze circulation and then again at
night over nearshore Atlantic waters due to nocturnal jetting. Seas
2-3 feet on average.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH/RJB
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...ECT/RJB
MARINE...ECT/RJB
Hazardous weather outlook, Jul 22, 2:58 AM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
358 AM EDT FRI JUL 22 2016
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-230900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
358 AM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 22, 7:23 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
823 AM EDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM WATER SPOUT 8 SE FOREST BEACH 32.07N 80.64W
07/22/2016 AMZ352 SC COAST GUARD
AT LEAST ONE WATERSPOUT WAS REPORTED 4-5 MILES OFF THE
COAST OF HILTON HEAD ISLAND.
&&
EVENT NUMBER CHS1600659
JMCLocal storm report, Jul 22, 9:16 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1016 AM EDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM WATER SPOUT 3 ESE FOREST BEACH 32.13N 80.70W
07/22/2016 AMZ352 SC SOCIAL MEDIA
PHOTO RECEIVED VIA SOCIAL MEDIA SHOWS 3 MATURE
WATERSPOUTS AND 1 FUNNEL CLOUD OFFSHORE OF THE NORTH
FOREST BEACH AREA ON HILTON HEAD ISLAND.
&&
EVENT NUMBER CHS1600660
JMCTornado, Chatham
- When
- July 22, 10:10 AM EST to 10:15 AM EST
- Where
- Chatham County, 3.59 mi SE of Wilmington Is to 3.62 mi SE of Wilmington Is
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 31.940, -80.950
Chatham County Emergency Management reported a waterspout within Wassaw Sound.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652766.